EM@3AM – Anaphylaxis

Author: Eric Sulava, MD (EM Resident, USUHS, USN) // Edited by: Alex Koyfman, MD (@EMHighAK, EM Attending Physician, UT Southwestern Medical Center / Parkland Memorial Hospital) and Erica Simon, DO, MHA (@E_M_Simon, EM Chief Resident, SAUSHEC, USAF)

Welcome to EM@3AM, an emdocs series designed to foster your working knowledge by providing an expedited review of clinical basics. We’ll keep it short, while you keep that EM brain sharp.


A 12-year-old boy, with a previous medical history of peanut allergy, presents to the emergency department by EMS for shortness of breath, audible wheezing, and abdominal pain. The patient exhibits increased work of breathing, speaking in labored, four-word sentences. Upon questioning the young male notes the ingestion of chocolate candies thirty minutes prior to arrival.

Initial vital Signs: BP 72/45, HR 122, RR 38, T 37.1, SpO2 91% on 2L NC

Physical exam is remarkable for supraclavicular and intercostal retractions, increased bowel sounds, and generalized urticaria.

As you turn towards the computer to place orders, the patient has an episode of non-bloody, non-billious emesis.

What do you suspect as the diagnosis? What is the next step in evaluation and treatment?



Answer: Anaphylaxis1-3

  • Risk Factors: Prior history of anaphylaxis, known triggers, family history, asthma, systemic mastocytosis, monoclonal mast cell activating syndrome.1
  • Presentation: Acute, life-threatening, systemic allergic reaction with concern for airway obstruction and cardiovascular collapse. Typically involves two or more organ systems:
    • Patients may presents with angioedema, urticaria, pruritus, flushing and rash, shortness of breath, dysphagia, palpitations, nausea, vomiting, diarrhea, abdominal cramping, lightheadedness, and headache.1
  • Diagnosis: National Institute of Allergy and Infectious Diseases defines anaphylaxis as a condition occurring in a patient having met any of the following criteria:2
    • Acute Onset with involvement of skin, mucosal surfaces, or both AND
      • Respiratory Compromise and/or
      • Reduced BP – symptoms of end-organ dysfunction
    • Two or more of the following that occur rapidly after exposure to a likely allergen:
      • Skin/Mucosal tissue involvement
      • Respiratory Compromise
      • Reduced BP or symptoms of end-organ dysfunction
      • Persistent Gastrointestinal symptoms
      • End organ dysfunction
    • Rapid reduction in BP after exposure to known allergen
    • Low systolic blood pressure (defined by age) or > 30% decrease in systolic blood pressure
  • Evaluation/Treatment: Address ABCs. Pay special attention to signs of impending airway compromise: stridor, inability to tolerate secretions, etc. When possible, perform a thorough history and physical examination. Question specifically regarding previous medical history and history of new exposures (environmental allergens, foods, animals, cosmetics, etc).
    • Epinephrine (1:1,000 solution): 01 mg/kg (max 0.3 mg in pediatric, 0.5 mg in adults)
      • Autoinjectors: 0.15 mg IM dose for patients < 30 kg; 0.3 mg IM for patients > 30 kg
    • Antihistamines:
      • H1: diphenhydramine (adults: 25-50 mg slow IV push; pediatrics: 1mg/kg, max 50 mg IV)
      • H2: ranitidine (adults: 1mg/kg IV/IM; pediatrics: 12.5-50 mg IV)
    • Refractory Cases:
      • Support BP:
        • Adults and adolescents in recumbent position; pregnant females left lateral recumbent position
        • Rapid fluid replacement: 1-2 L normal saline (peds: 30 ml/kg x1 over 1 hour)2
      • Initiate epinephrine drip; dopamine should be added if no response to epinephrine
      • Nebulized albuterol 5mg
      • Glucagon:1-5mg IV if concomitant beta blocker therapy complicates treatment
  •  Pearls:
    • Common triggers include food allergens, drugs, insect stings, contrast media, and latex exposure.
    • Skin findings are absent 10-15% of patients.2
    • GI symptoms are often underappreciated, but present in > 50% of cases.2
    • Experts recommend patient observation for a duration of 4-8 hours following anaphylaxis treatment.
    • Systemic glucocorticoid therapy has been thought to prevent the recurrence of anaphylaxis, however, studies have failed to demonstrate clinical benefit.3

References:

  1. Lieberman P, Nicklas R, Randolph C, et al. Anaphylaxis—a practice parameter update 2015. Ann Allergy Asthma Immunol. 2015; 115(5): 341-384.
  2. Sampson H, Munoz-Furlong A, Campbell R, et al. Summary report- second national Institute of Allergy and Infectious Disease/Food Allergy and Anaphylaxis Network Symposium. J Allergy Clin Immunol. 2006; 117(2):391-397.
  3. Choo K, Simons R, Sheikh A. Glucocorticoids for the treatment of Anaphylaxis. Cochrane Database Syst Rev. 2012; 18(4).

 

For Additional Reading:

 Anaphylaxis: Where Do We Go Wrong and How Can We Improve?

Anaphylaxis: Where do we go wrong and how can we improve?

 

Leave a Reply

Your email address will not be published. Required fields are marked *